Alert archive / Tennessee / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Jul 14, 2017, 4:07 PM EDT for Rhea County, Tennessee. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 14, 2017, 4:07 PM EDT (20:07 UTC)
- Expired
- Jul 14, 2017, 5:30 PM EDT
- In force
- 83 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
County Rhea County, TN
The radar
The Northeast Alabama radar (KHTX), 134 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1105 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 817 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711 WGUS54 KMRX 142007 FFWMRX TNC143-142130- /O.NEW.KMRX.FF.W.0008.170714T2007Z-170714T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Morristown TN 407 PM EDT FRI JUL 14 2017 The National Weather Service in Morristown has issued a * Flash Flood Warning for... Central Rhea County in east Tennessee... * Until 530 PM EDT * At 406 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Between two and three inches of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Spring City, Evensville and Piney Falls State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Move to higher ground now. Act quickly to protect your life. && LAT...LON 3567 8478 3551 8495 3560 8505 3574 8488 $$ DGS
2 follow-up statements
756 WGUS74 KMRX 142036 FFSMRX Flash Flood Statement National Weather Service Morristown TN 436 PM EDT FRI JUL 14 2017 TNC143-142130- /O.CON.KMRX.FF.W.0008.000000T0000Z-170714T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rhea TN- 436 PM EDT FRI JUL 14 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR CENTRAL RHEA COUNTY... At 433 PM EDT, Doppler radar indicated thunderstorms have produced heavy rain across the warned area. Up to three inches of rain have fallen. Although the heavy rain is ending, creeks and streams may continue to rise. Flash flooding is occurring or is expected to begin shortly along Moccasin Creek and Piney Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 3567 8478 3551 8495 3560 8505 3574 8488 $$ DGS
262 WGUS74 KMRX 142120 FFSMRX Flash Flood Statement National Weather Service Morristown TN 520 PM EDT FRI JUL 14 2017 TNC143-142130- /O.EXP.KMRX.FF.W.0008.000000T0000Z-170714T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rhea TN- 520 PM EDT FRI JUL 14 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL RHEA COUNTY WILL EXPIRE AT 530 PM EDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3567 8478 3551 8495 3560 8505 3574 8488 $$ DGS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 3:03 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 14, 3:03 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Morristown TN 303 PM EDT Fri Jul 14 2017 .SHORT TERM (Tonight and Saturday)... Showers and thunderstorms will decrease in coverage after sunset as instability decreases. However, chance PoPs remain overnight with a warm and moist boundary layer combined with earlier outflow boundaries and an approaching frontal boundary. May have some patchy fog again tonight near lakes and rivers as well as around areas that received rain Friday afternoon, but expected cloud cover would act to inhibit fog in many locations. A cold front across the Ohio Valley will continue south toward the area tonight as an upper trough pivots through the Northeast U.S. Expect this front to be approaching the TN/KY border by 12z Saturday with the chance of rain showers and a few thunderstorms along the boundary. The front is then expected to slowly move southward during the day. This will lead to more likely PoPs for Saturday afternoon, especially south of I-40. .LONG TERM (Saturday night through Friday)... Still looks like some convection extending into the weekend as the cool frontal boundary progged to limp very slowly south toward the Georgia line. Kept some pops for showers and thunderstorms going for the chance of some convergence in the slightly more humid and unstable air south of the boundary. The trailing short wave and secondary cool front dropping southeast through the Ohio Valley and through the Southern Appalachian region is still in the works for Monday with some extension into Tuesday morning when this feature moves away to the east. Apparently the forecast area comes under the influence of a drier north to northwesterly flow regime Wednesday into Thursday with some most pleasant ridging building into the Mid South. This fine pattern negates the use of probability of precipitation on these days. However, the GFS model dominated the Superblend concept for this forecast cycle and it wants to amplify an upper trough across Eastern Canada and the Northeastern United States toward the end of the week. This leads to the possibility of an outflow driven mcs or actual synoptic boundary building southeast into the northern reaches of our viewing area. Thus some chance pops for more convection were added to the forecast at the end of the work week. Applied a very gradual warming trend for the long term with some drier, subsident air eventually moving into the forecast area by mid week. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 74 87 71 88 / 40 60 40 40 Knoxville McGhee Tyson Airport, TN 72 86 69 87 / 50 60 30 20 Oak Ridge, TN 73 87 69 88 / 50 60 30 20 Tri Cities Airport, TN 71 85 65 86 / 50 50 30 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && JB/TH
Hazardous weather outlook, Jul 14, 2:49 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 249 PM EDT Fri Jul 14 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-151900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 249 PM EDT Fri Jul 14 2017 /149 PM CDT Fri Jul 14 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight There may be a few strong to severe thunderstorms this afternoon into tonight with a few storms with damaging winds and heavy rainfall being the main threats as a cold front approaches the area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms capable of gusty winds and heavy rainfall which could lead to localized flooding may be possible on Saturday generally south of I-40. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 14, 1:28 PM EDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
128 PM EDT FRI JUL 14 2017
TNZ013>015-035>038-067-069-VAZ001-141815-
Anderson TN-Claiborne TN-Hancock TN-Union TN-Roane TN-Campbell TN-
Grainger TN-Knox TN-Morgan TN-Lee VA-
128 PM EDT FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...
CLAIBORNE...ANDERSON...NORTHWESTERN KNOX...HANCOCK...CENTRAL
CAMPBELL...NORTHWESTERN GRAINGER...UNION...CENTRAL ROANE AND
SOUTHWESTERN LEE COUNTIES UNTIL 215 PM EDT...
At 127 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smith to near Spring City. Movement was
southeast at 15 mph.
Winds in excess of 30 mph will be possible with these storms.
Locations impacted include...
Oak Ridge, Clinton, Lenoir City, La Follette, Kingston, Rockwood,
Maynardville, Sneedville, Wartburg, Oliver Springs, New Tazewell,
Tazewell, Plainview, Jacksboro, Midtown, Harrogate, Harriman,
Caryville, Lake City and Norris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3661 8298 3577 8452 3590 8470 3601 8474
3620 8447 3616 8444 3617 8440 3630 8433
3659 8392 3658 8369 3667 8352 3667 8342
3672 8325
TIME...MOT...LOC 1727Z 303DEG 12KT 3668 8325 3574 8487Special weather statement, Jul 14, 2:13 PM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Morristown TN
213 PM EDT FRI JUL 14 2017
TNZ014-036>038-067-069-141900-
Anderson TN-Claiborne TN-Union TN-Roane TN-Grainger TN-Knox TN-
213 PM EDT FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CLAIBORNE...CENTRAL
ANDERSON...NORTHERN KNOX...WESTERN GRAINGER...SOUTHERN UNION AND
ROANE COUNTIES UNTIL 300 PM EDT...
At 213 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Maynardville to near
Fairview. Movement was south at 10 to 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Kingston, Rockwood, Maynardville,
Rutledge, Fairview, Oliver Springs, Plainview, Midtown, Harriman,
Halls, Blaine, Luttrell, Lone Mountain, Buffalo Springs, Rose Hill,
Big Ridge State Park and Karns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3573 8465 3584 8469 3642 8362 3624 8342
3618 8356 3619 8356 3618 8357 3588 8425
3590 8428 3588 8428 3589 8433 3584 8434
3571 8463
TIME...MOT...LOC 1813Z 351DEG 8KT 3631 8369 3581 8461Special weather statement, Jul 14, 3:00 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
300 PM EDT FRI JUL 14 2017
TNZ017-018-VAZ008-141930-
Sullivan TN-Johnson TN-Washington VA-
300 PM EDT FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SULLIVAN...
NORTHWESTERN JOHNSON AND SOUTHWESTERN WASHINGTON COUNTIES AND THE
CITY OF BRISTOL UNTIL 330 PM EDT...
At 300 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol Va, moving east at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Bristol Tn, Bristol Va, Abingdon, South Holston Dam, Hilander Park,
Harr and Shady Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3648 8197 3651 8199 3650 8200 3649 8200
3649 8204 3648 8205 3647 8221 3666 8225
3676 8193 3649 8187
TIME...MOT...LOC 1900Z 258DEG 12KT 3659 8215Special weather statement, Jul 14, 3:21 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
321 PM EDT FRI JUL 14 2017
TNZ035-067-082-083-142000-
Rhea TN-Bledsoe TN-Roane TN-Morgan TN-
321 PM EDT FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MORGAN...RHEA...
BLEDSOE AND NORTHWESTERN ROANE COUNTIES UNTIL 400 PM EDT/300 PM
CDT/...
At 320 PM EDT/220 PM CDT/, Doppler radar was tracking an area of
strong thunderstorms near Pikeville and on the edge of the
Cumberland Plateau in Rhea and Roane counties , moving east at 10 to
15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Dayton, Rockwood, Pikeville, Spring City, Harriman, Oakdale, Eagle
Furnace, Pine Orchard, Stinging Fork Falls State Park, Piney Falls
State Park, Mount Crest, Evensville, Old Washington, Grandview,
Melvine, Petros and Frozen Head State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3573 8527 3577 8520 3577 8504 3575 8503
3576 8492 3583 8477 3591 8468 3602 8475
3611 8443 3553 8489 3551 8532
TIME...MOT...LOC 1920Z 261DEG 15KT 3566 8516Special weather statement, Jul 14, 3:44 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
344 PM EDT FRI JUL 14 2017
TNZ018-044-046-047-142030-
Washington TN-Northwest Carter TN-Southeast Carter TN-Johnson TN-
344 PM EDT FRI JUL 14 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...CARTER
AND SOUTHERN JOHNSON COUNTIES UNTIL 430 PM EDT...
At 344 PM EDT, Doppler radar was tracking a strong thunderstorm over
Central, or near Elizabethton, moving east at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Elizabethton, Central, Hampton, Pine Crest, Reese,
Midway, Watauga, Hunter, Roane Mountain State Park, Elk Mills,
Milligan College, Roan Mountain and Trade.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3634 8184 3630 8191 3621 8198 3616 8207
3622 8226 3623 8226 3626 8229 3626 8232
3624 8236 3626 8242 3640 8236 3640 8229
3642 8224 3640 8220 3641 8217 3634 8171
TIME...MOT...LOC 1944Z 287DEG 30KT 3633 8230The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 1:28 PM EDT | Special Weather Statement | MRX | Anderson, Campbell, Claiborne, Hancock, Roane, Union | 47 min |
| Jul 14, 2:13 PM EDT | Special Weather Statement | MRX | Grainger, Roane, Union | 47 min |
| Jul 14, 3:21 PM EDT | Special Weather Statement | MRX | Bledsoe, Rhea | 39 min |
| Jul 14, 3:28 PM EDT | Areal Flood Advisory | MRX | Bledsoe, Morgan, Rhea, Roane | 3 hr |
| Jul 14, 3:44 PM EDT | Special Weather Statement | MRX | Carter | 46 min |
| Jul 14, 4:51 PM EDT | Areal Flood Advisory | MRX | Marion, Sequatchie | 114 min |
| Jul 14, 5:32 PM EDT | Special Weather Statement | MRX | Hamilton | 43 min |
| Jul 14, 5:39 PM EDT | Special Weather Statement | MRX | McMinn | 51 min |
Nearby
Flash Flood Warnings in Tennessee, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.